An interferon-induced digital vasculitis-like syndrome: A case report

Oksana Hamidi, Jochen Reiser, Scott Hasler

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

This report describes a patient with chronic hepatitis C undergoing therapy with interferon (IFN) alpha who developed bilateral ischemia of his fingers. We present a 43-year-old man with a failed renal transplant and chronic hepatitis C. He was treated with 6 months of IFN therapy with good reduction of his viral load. He presented with 2 days of pain and swelling in the second digits of both hands. Workup for extrahepatic manifestations of hepatitis C was initiated including assessment for vasculitis because of cryoglobulin- and noncryoglobulin-related causes. Extensive assessment with invasive and noninvasive vascular testing was performed. His workup for vasculitis did not reveal any specific reasons for the ischemic changes. Angiography of his fingers showed mild stenotic changes but no evidence of systemic vasculitis. IFN therapy was stopped and over several weeks his symptoms resolved. The ischemic changes were attributed to IFN therapy. The patient in this report is unique because although IFN has been historically reported to cause a variety of vascular syndromes, the reported experience in hepatitis C patients is small. In addition, the likelihood of encountering vasculitis and vasculitis-like syndromes in patients with hepatitis C is significant, and the increasing use of IFN in this population makes drug-induced vascular changes an essential consideration in this subset of patients.

Original languageEnglish (US)
Pages (from-to)e920-e925
JournalAmerican Journal of Therapeutics
Volume23
Issue number3
DOIs
StatePublished - 2016
Externally publishedYes

Keywords

  • digital ischemia
  • drug reaction
  • extrahepatic hepatitis C
  • interferon alpha

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'An interferon-induced digital vasculitis-like syndrome: A case report'. Together they form a unique fingerprint.

Cite this